North Carolina, 2013

Flash Flooding and Damaging Winds in North Carolina, June 30, 2013

June 30, 2013 · NWS RAH · 11 events in 5 counties and zones

The forecast area remained sandwiched between an unseasonably deep trough aloft to the west and a ridge to the east. This resulted in a persistent very moist air mass and with soils already saturated, two rounds of heavy rain resulted in flash flooding, first in the early morning hours across Durham and Orange counties and later in the day across the same area, with additional flooding in…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.2 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

The forecast area remained sandwiched between an unseasonably deep trough aloft to the west and a ridge to the east. This resulted in a persistent very moist air mass and with soils already saturated, two rounds of heavy rain resulted in flash flooding, first in the early morning hours across Durham and Orange counties and later in the day across the same area, with additional flooding in Chatham, Anson and Stanly counties. Chapel Hill and Carrboro experienced the most significant flooding, with substantial property damage occurring. In addition, as afternoon destabilization occurred, a couple of storms became severe and produced some isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 30, 2:20 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 30, 2:20 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
320 AM EDT SUN JUN 30 2013

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL REMAIN OVER THE EASTERN PART OF THE
COUNTRY THROUGH WEDNESDAY. THIS WEATHER SYSTEM WILL CAUSE PERIODS OF
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ACROSS CENTRAL
NC...ESPECIALLY MONDAY THROUGH TUESDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 3 AM SUNDAY...

AN UNSEASONABLE DEEP MID/UPPER LEVEL TROUGH WILL AMPLIFY FURTHER
TODAY ACROSS THE OH/TN VALLEY REGION... WITH CENTRAL NC CAUGHT
BETWEEN THIS FEATURE AND THE WESTERN ATLANTIC RIDGE. THIS WILL ALLOW
FOR SOUTH/SOUTHWESTERLY FLOW THROUGHOUT THE COLUMN TO INCREASE TODAY
AND PW'S TO INCREASE BACK ABOVE 2 INCHES ACROSS THE EASTERN
HALF/THIRD OF THE AREA TODAY. THIS COMBINED WITH INCREASING UPPER
DIVERGENCE AND WEAK SUBTLE IMPULSES EMBEDDED IN THE
SOUTH/SOUTHWESTERLY FLOW ALOFT WILL ALLOW FOR PERIOD OF SHOWERS AND
STORMS TODAY WITH HEAVY RAIN... ESPECIALLY ACROSS THE EASTERN
HALF/THIRD OF THE AREA. WILL GO WITH POPS RANGING FROM HIGH CHANCE
NORTHWEST (WHERE MOISTURE WILL BE THE LEAST) TO CATEGORICAL ACROSS
THE EAST/SOUTHEAST. WE SHOULD SEE SEVERAL ROUNDS OF CONVECTION TODAY
AND TONIGHT... WITH THE POSSIBILITY OF TRAINING STORMS IN THE DEEP
SOUTH/SOUTHWESTERLY FLOW. EXPECT THE ACTIVITY WILL BE MORE MULTICELL
GIVEN THE DEEP LAYER SHEAR IS EXPECTED TO BE IN THE 25 TO 35 KT
RANGE. HOWEVER... GIVEN THE EXPECTED MOIST COLUMN AND POOR LAPSE
RATES... THINK THE SEVERE THREAT WILL GENERALLY BE LOW LIMITED TO
ISOLATED DAMAGING WIND GUSTS. THINK THE WESTERN PIEDMONT MAY STAND
THE BEST CHANCE AT SEE A SEVERE STORM OR TWO... GIVEN A BIT MORE
DRIER AIR ALOFT. STILL THINK THE MAIN THREAT TODAY WILL BE FROM THE
HEAVY RAIN AND POSSIBLE FLASH FLOODING. WILL NOT ISSUE A FLASH FLOOD
WATCH AT THIS TIME... AS FLASH FLOOD GUIDANCE VALUES ARE STILL A
GOOD 2-3 INCHES FOR ONE HOURS ACROSS OUR EASTERN AND SOUTHEASTERN
PORTION OF OUR AREA.... WHERE WE EXPECTED THE BEST COVERAGE OF HEAVY
RAIN TODAY... ALONG WITH A STORM MOTION IN THE 20 TO 25 MPH RANGE
(ALTHOUGH TRAINING OF STORMS WILL BE POSSIBLE GIVEN THE FLOW). WITH
THAT SAID... THE WESTERN ATLANTIC RIDGE BEGINS TO PUSH WESTWARD A
BIT TONIGHT INTO MONDAY... AS THE UPPER TROUGH AXIS RETROGRADES EVER
SO SLOWLY WESTWARD. THIS WILL LIKELY SHIFT THE HIGHER PW'S WESTWARD
INTO OUR WESTERN AREAS AS WELL... WHERE THE LOWER FLASH FLOOD
GUIDANCE VALUES ARE. FOR NOW... WILL OPT TO WAIT AND SEE HOW THE
SHOWERS AND STORMS EVOLVE TODAY... KEEPING IN MIND THAT A FLASH
FLOOD WATCH MAY BE NEEDED FOR MONDAY THROUGH TUESDAY... PERHAPS INTO
WEDNESDAY. WRT CHANCES SHOWERS AND STORMS TONIGHT INTO MONDAY...
EXPECTED PERIODS OF SHOWERS AND STORMS WILL CONTINUE... WITH GREAT
COVERAGE AREAWIDE.

EXPECT HIGH TEMPS TODAY AND MONDAY WILL BE HAMPERED BY THE AMOUNT OF
MOISTURE/CLOUD COVER... ESPECIALLY ON MONDAY WHEN SHOWER/STORM
COVERAGE IS EXPECTED TO BE THE GREATEST. THUS... WILL GO WITH HIGHS
TODAY IN THE MID TO UPPER 80S... WITH HIGHS IN THE LOWER TO MID 80S
MONDAY. IT WILL BE WARM AND MUGGY TONIGHT... WITH LOWS IN THE LOWER
70S... WITH EVEN SOME MID 70S FOR AREAS THAT MISS OUT ON THE RAIN.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
AS OF 320 AM SUNDAY...

MONDAY NIGHT THROUGH WEDNESDAY...A STRONG UPPER LEVEL HIGH OVER THE
WESTERN ATLANTIC WILL IMPEDE THE EASTWARD PROGRESSION OF ANY STORM
SYSTEMS FROM THE CENTRAL U.S. THIS PERIOD. THUS THE UPPER LEVEL LOW
OVER THE OH VALLEY MONDAY NIGHT WILL SLOWLY RETROGRADE TO A POSITION
OVER THE LOWER MISSOURI VALLEY BY EARLY WEDNESDAY. THE CIRCULATION
AROUND THIS LOW AND THE ATLANTIC HIGH WILL RESULT IN A DEEP SLY FLOW
OVER THE CAROLINAS. THIS FLOW WILL ORIGINATE OVER THE MOISTURE-RICH
SOUTHERN GULF WHERE PRECIP WATER VALUES ARE IN THE 2.25-2.4 INCH
RANGE THIS MORNING.  THIS MOISTURE LADEN AIR MASS WILL SERVE AS A
LAUNCHING PAD FOR SHOWERS AND T-STORMS TO DEVELOP...ESPECIALLY
DURING THE HEAT OF THE DAY OR WITH THE PASSAGE OF ANY UPPER LEVEL
DISTURBANCES. THUS...EXPECT ABNORMALLY HIGH POPS FOR THIS TIME OF
YEAR MONDAY NIGHT THROUGH WEDNESDAY.

POTENTIAL WILL EXIST FOR LOCALIZED FLOODING AS DEEP SLY FLOW WILL
LIKELY RESULT IN CONVECTION TRAINING REPEATEDLY OVER THE SAME
LOCATION. WHILE THE NEED FOR A FLOOD OR FLASH FLOOD WATCH NEEDS TO
BE CONSIDERED...DIFFICULT TO PINPOINT TIME AND LOCATION DUE TO THE
LACK OF A LOW LEVEL BOUNDARY TO FOCUS CONVECTION. NOT OUT OF THE
QUESTION THAT 1-3 INCHES OF RAIN WILL FALL ACROSS CENTRAL NC MONDAY
NIGHT THROUGH WEDNESDAY WITH LOCALLY HIGHER AMOUNTS PROBABLE. BEST
ROUTE AT THIS TIME IS TO HIGHLIGHT FLOODING THREAT IN HWO.

EXTENSIVE CLOUDINESS AND SCATTERED-NUMEROUS SHOWERS/STORMS WILL
LIMIT NORMAL DIURNAL TEMP TREND. WHILE OVERNIGHT MIN TEMPS WILL BE
IN THE MUGGY UPPER 60S TO LOWER 70S...AFTERNOON TEMPS IN THE LOW-MID
80S WILL BE COMMON (VERSUS NORMAL UPPER 80S TO NEAR 90).

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 320 AM SUNDAY...

THURSDAY THROUGH SATURDAY SHOULD SEE A GRADUAL DIMINISHING IN THE
CONVECTIVE COVERAGE AS MAIN MOISTURE PLUME SHIFTS WESTWARD IN
RESPONSE TO ATLANTIC HIGH BUILDING WESTWARD. RESIDUAL MOISTURE
COUPLED WITH HEATING WILL CAUSE ISOLATED-SCATTERED AFTERNOON
CONVECTION. AFTERNOON TEMPS WILL RETURN TO NEAR NORMAL LEVELS AS
BUILDING HEIGHTS ALOFT WILL LEAD TO DRIER AIR AND BETTER POTENTIAL
FOR PARTLY SUNNY SKIES. AFTERNOON TEMPS THURSDAY IN THE MID-UPPER
80S....RISING INTO THE THE UPPER 80S TO AROUND 90 FRIDAY-SATURDAY.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
AS OF 140 AM SUNDAY...

24-HR TAF PERIOD:
MOISTURE CONTINUES TO INCREASE ACROSS THE AREA THIS MORNING AS A
DEEP TROUGH ALOFT CENTERED TO THE WEST OF THE AREA INCREASE
SOUTHERLY/SOUTH-SOUTHWESTERLY FLOW. THIS WILL LEAD TO ANOTHER ROUND
OF LOW STRATUS THIS MORNING... FIRST ACROSS THE EASTERN SITES
(KFAY/KRWI/KRDU) THEN... SPREADING WEST TO THE TRIAD TERMINALS
(KGSO/KINT). EXPECT CIGS WILL GENERALLY RANGE FROM IFR TO LOW END
MVFR. WITH MOISTURE CONTENT HIGHER ACROSS EASTERN PORTIONS OF
CENTRAL NC... EXPECT CIGS WILL BE SLOWEST TO LIFT THERE AFTER
SUNRISE... ALONG WITH THE THREAT OF A FEW SHOWERS AND STORMS FROM
TIME TO TIME THIS MORNING. EXPECT CIGS WILL GENERALLY BECOME VFR
FROM 13 TO 17Z ACROSS THE AREA (MAYBE LINGERING A BIT LONGER AT
KFAY/KRWI DEPENDING ON ANY SHOWER/STORM ACTIVITY). WILL GO WITH VCSH
FROM LATE MORNING INTO THE AFTERNOON FOR THE EASTERN TAF SITES...
GIVEN THE SUFFICIENT MOISTURE EXPECTED ACROSS THE EAST... ALONG WITH
THE PRESENCE OF SMALL AMPLITUDE DISTURBANCES EMBEDDED WITHIN
UNSEASONABLY STRONG S/SW FLOW ALOFT. SHOWERS AND STORMS WILL BE
POSSIBLE ACROSS WESTERN PORTIONS OF THE AREA... BUT CONFIDENCE IN
THE COVERAGE IS NOT HIGH ENOUGH TO MENTION IN THE TAFS AT THIS TIME.
ANY SHOWERS AND STORMS TODAY WILL HAVE THE POTENTIAL TO PRODUCE VERY
HEAVY RAIN AND LOW VISBYS... ALONG WITH SOME GUSTY WINDS. THE THREAT
FOR SHOWERS AND STORMS WILL CONTINUE INTO THE EVENING AND OVERNIGHT
AS CENTRAL NC WILL REMAIN IN A FAVORABLE LOCATIONS FOR CONTINUED
PERIODS OF SHOWERS AND THUNDERSTORMS.

LOOKING AHEAD:
EXPECT ATYPICALLY WIDESPREAD AND PERSISTENT SHOWERS/THUNDERSTORMS
THROUGH MID-WEEK IN ASSOCIATION WITH AN UNSEASONABLY DEEP UPPER
LEVEL TROUGH CENTERED JUST WEST OF THE APPALACHIANS AND PLENTIFUL
GULF/ATLANTIC MOISTURE DOWNSTREAM OVER THE CAROLINAS. COVERAGE AND
INTENSITY OF CONVECTION WILL LIKELY PEAK DURING THE AFTERNOON AND
EVENING HOURS EACH DAY...WITH LINGERING ACTIVITY POSSIBLE DURING THE
OVERNIGHT HOURS AND AN ABOVE NORMAL POTENTIAL FOR IFR/LIFR STRATUS
OR FOG DURING THE MORNING HOURS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...BSD
SHORT TERM...WSS
LONG TERM...WSS
AVIATION...BSD/VINCENT
Hazardous weather outlook, Jun 30, 3:02 AM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
402 AM EDT SUN JUN 30 2013

NCZ007>011-021>028-038>043-073>078-083>086-088-089-010930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
402 AM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT
WILL PRODUCE LOCALLY HEAVY RAINFALL. SINCE THE GROUND IS NEARLY
SATURATED FROM RECENT RAINFALL...THIS ADDITIONAL RAIN WILL RUN-
OFF...CAUSING WATER LEVELS ON AREA CREEKS AND STREAMS TO RISE
QUICKLY...POSSIBLY LEADING TO FLASH FLOODING. IN ADDITION...AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON WITH THE
PRIMARY SEVERE WEATHER THREAT DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PERIODS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN CAN BE
EXPECTED MONDAY THROUGH WEDNESDAY. DUE TO RECENT RAINFALL...THIS
ADDITIONAL RAINFALL MAY LEAD TO FLASH FLOODING...ESPECIALLY ALONG
CREEKS AND STREAMS IN URBANIZED LOCATIONS. A FLASH FLOOD WATCH MAY
BE NEEDED ONCE IT BECOMES MORE CERTAIN WHEN AND WHERE THE
WIDESPREAD HEAVY RAIN WILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, Jun 30, 12:00 AM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
100 AM EDT SUN JUN 30 2013

NCZ042-043-078-089-300700-
JOHNSTON-SAMPSON-WAYNE-WILSON-
100 AM EDT SUN JUN 30 2013

...THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS
SAMPSON...WAYNE...AND WILSON COUNTIES THROUGH 300 AM EDT...

AT 1259 AM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY
RAIN 7 MILES NORTHWEST OF HARRELLS...OR ABOUT 13 MILES SOUTH OF
CLINTON...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE TURKEY...MOUNT OLIVE...
BROGDEN...WALNUT CREEK...ELROY...AND...GOLDSBORO...EUREKA.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS...STANDING
WATER IN LOW LYING AREAS AND MINOR FLOODING OF CREEKS...STREAMS AND
AREAS OF POOR DRAINAGE. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE
PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLASH FLOODING.

&&

LAT...LON 3461 7832 3467 7833 3490 7854 3575 7806
      3564 7771 3557 7782 3542 7782 3537 7780
      3534 7782 3518 7783 3515 7790 3519 7801
      3518 7816 3489 7814 3474 7819 3472 7813
      3472 7811 3455 7826
TIME...MOT...LOC 0459Z 208DEG 24KT 3481 7826

WSS
Special weather statement, Jun 30, 2:24 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
324 AM EDT SUN JUN 30 2013

NCZ008-024>026-040-041-300815-
CHATHAM-DURHAM-FRANKLIN-GRANVILLE-ORANGE-WAKE-
324 AM EDT SUN JUN 30 2013

...THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS SECTIONS OF
WAKE...ORANGE...GRANVILLE...DURHAM AND CHATHAM COUNTIES THROUGH 415
AM EDT...

AT 322 AM EDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
WITH HEAVY RAIN OVER JORDAN LAKE...OR ABOUT 7 MILES NORTHEAST OF
PITTSBORO...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE PARKWOOD...CHAPEL
HILL...CARRBORO...DURHAM...AND...BETHESDA...GORMAN...BUTNER.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING. SOME PLACES WILL PICK-UP AN INCH
OF RAIN IN LESS THAN AN HOUR.

HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS...STANDING
WATER IN LOW LYING AREAS AND MINOR FLOODING OF CREEKS...STREAMS AND
AREAS OF POOR DRAINAGE. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE
PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLASH FLOODING.

&&

LAT...LON 3624 7896 3614 7840 3558 7899 3559 7905
      3563 7912 3562 7915 3565 7930 3584 7927
      3584 7924 3591 7926 3624 7920
TIME...MOT...LOC 0722Z 212DEG 26KT 3579 7904

WSS

The radar

The Raleigh/Durham radar (KRAX), 57 km away, was scanning. The volume nearest the first event began at 08:45 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Flash Flood, Orange

When
June 30, 3:45 AM EST to 5:40 AM EST
Where
Orange County, 2.24 mi E of Chapel Hill Wllms Ar to 1.94 mi ENE of Chapel Hill Wllms Ar
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.930, -79.030

Numerous streets in Chapel Hill were closed due to flooding, including Franklin Street at Estes Drive, which had 1-2 feet of water on it. In addition, high water began to encroach on the Camelot Village apartments that are located on Estes Street near Franklin Street. No damage was reported at this point.

Flash Flood, Durham

When
June 30, 4:00 AM EST to 5:40 AM EST
Where
Durham County, 0.13 mi NNE of Hayes to 1.54 mi NNW of Joyland
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.972, -78.869

A few streets were closed due to flooding in Durham, including Pettigrew Street at Indiana Avenue and Liberty Street at Alston Avenue. Also, a couple of vehicles reportedly stalled at some of these locations. Monetary damage was unknown.

Thunderstorm Wind, Orange

When
June 30, 2:22 PM EST
Where
Orange County, 1.32 mi ESE of Chapel Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.910, -79.050

A tree was blown down on the University of North Carolina campus, which damaged a couple of cars. Monetary damage was estimated.

Thunderstorm Wind, Durham

When
June 30, 2:35 PM EST
Where
Durham County, 2.34 mi WNW of Few
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.940, -78.940

Several large limbs were blown down in the Durham area.

Flash Flood, Durham

When
June 30, 2:47 PM EST to 5:10 PM EST
Where
Durham County, 3.12 mi WSW of Hope Vly to 2.18 mi W of East Durham
Cause
Heavy Rain
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
35.950, -78.970

Several roads were closed in Durham due to flooding, including Highway 70 at Hinesley Road and Dover Road at Hope Valley Road. In addition, several cars stalled when water rose to their bumpers at Garrett Road and Old Chapel Hill Road. Monetary damages were estimated.

Flash Flood, Orange

When
June 30, 2:55 PM EST to 7:55 PM EST
Where
Orange County, 2.94 mi NE of Chapel Hill Wllms Ar to 3.71 mi ENE of Chapel Hill
Cause
Heavy Rain
Property damage
$3.6 million
Reported by
Emergency Manager
Coordinates
35.954, -79.027

Heavy rain (4-5 inches) resulted in extensive flooding in the city of Chapel Hill. The first floor of the Town Hall flooded and may be closed for up to a year for repairs. Franklin Street saw widespread flooding, with water above the windows of cars in several locations and some businesses also being impacted. Several buildings on the University of North Carolina had water in them, including the bottom floor of Granville Tower. Another area of the city that experienced flooding was the East Gate Shopping Center, where water entered several businesses and stranded many cars in the parking lot. One hard hit residential areas was along Estes Drive near Highway 15-501, where the Camelot Village Condominiums experienced extensive flooding. In fact, 76 out of 116 units flooded. Another residential area that experienced flooding was the Airport Gardens Public Housing Neighborhood, where 18 out of the 26 units flooded. Due to the flooding, the county qualified for state and federal aid.

Flash Flood, Chatham

When
June 30, 3:30 PM EST to 5:40 PM EST
Where
Chatham County, 3.66 mi E of Bynum to 0.25 mi WNW of Seaforth
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.765, -79.085

Several roads in and just east of Pittsboro were closed due to flooding, including, but not limited to, Sanford Road, Mount Gilead Church Road near Sugar Lake Road, Thompson Street and Fire Tower Road.

Flash Flood, Orange

When
June 30, 4:35 PM EST to 7:55 PM EST
Where
Orange County, 1.08 mi SSW of Chapel Hill to 1.06 mi SSW of Chapel Hill
Cause
Heavy Rain
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
35.905, -79.075

Several areas of Carrboro experienced flooding, including the Rocky Brook Mobile Home Park on Greensboro Street, where residents had to be evacuated due to high water. In fact, 20 out of 31 homes were eventually condemned.

Thunderstorm Wind, Anson

When
June 30, 5:15 PM EST to 5:35 PM EST
Where
Anson County, 1.79 mi NW of Polkton to 2.36 mi SSE of Ansonville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.020, -80.220

A couple of trees were blown down along a swath from near Polkton to near Ansonville.

Flash Flood, Stanly

When
June 30, 7:45 PM EST to 9:40 PM EST
Where
Stanly County, 0.89 mi SW of Bloomington to 2.66 mi SE of Hills
Cause
Heavy Rain
Property damage
$100,000
Reported by
911 Call Center
Coordinates
35.320, -80.330

Several roads were closed due to flooding, mostly west of Albermarle, including, but not limited to Old Mill Road and Flint Ridge Road. Also, a temporary repair to Nelson Mountain Road (which had flooded 2 nights prior), washed out, along with nearby public water lines.

Flash Flood, Anson

When
June 30, 7:55 PM EST to 9:40 PM EST
Where
Anson County, 3.8 mi E of Pinkston to 3.73 mi ENE of Pinkston
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.016, -80.013

Several roads were closed due to flooding, including, but not limited to, Pleasant Church Road near Highway 109 and Dennis Road, also near Highway 109. Most of the flooding was between Wadesboro and Ansonville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463994, 463995, 463996, 463997, 464000, 464279, 464285, 464291, 464002, 464330, 464344.